Legal Eagle Eye Newsletter for the Nursing Profession(5)8 Aug 97  PDF Version

   Quick Summary: A nurse is expected to know the possible side effects of any medication which has been administered to a patient.

   This is true whether the nurse is giving the drug or the drug has been given directly by the physician.

   A nurse is expected to know what to do about an adverse drug reaction, for example, whether there is another drug which is indicated to reverse the effects of an overdose.

   As necessary, a nurse should take vital signs right before a drug is given, for comparison with how the patient is doing after the drug is administered.

   The Physician’s Desk Reference is an authoritative text that can be considered after the fact to show what a physician or a nurse should have been looking for after a certain drug has been administered.

   A drop in the patient’s pulse rate from 88 to 58 in fifteen minutes, after getting a drug for which bradycardia is a known side effect, means the physician must be called and the patient closely monitored until the situation has resolved. COURT OF APPEAL OF LOUISIANA, 1996.

   Following a stroke, before the patient left the hospital, the patient’s neurologist decided to do a Tensilon test as a diagnostic procedure for the disease myasthenia gravis. The neurologist was assisted by a registered nurse. The physician administered an IV dose of the drug Tensilon, a potent anticholinesterase. Then the physician watched the patient for whether the drooping of her eyelids, a possible sign of the disease, subsided.

   The Court of Appeal of Louisiana ruled, as a preliminary matter, that there was no negligence in the medical decision to perform a Tensilon test on this patient or in the manner in which the test was initially carried out.

   However, soon after the drug was given the patient became nauseous, vomited and began to sweat, all indications of an adverse reaction to the Tensilon. The physician stopped injecting the drug. The nurse gave an IM injection of Phenergan at the physician’s direction, to relieve the nausea, vomiting and sweating. The physician stayed with the patient for fifteen minutes, and then left the room, believing the signs and symptoms of the apparent adverse reaction were subsiding and would resolve.

   The nurse had taken the patient’s vitals signs just before she got the Tensilon. The pulse rate was 88. Just after the physician left the room, the nurse took vital signs again. The pulse rate was 58.

   Even with the markedly slowed pulse rate and with the patient’s nausea not having completely subsided, the nurse left the room. She told two nurse’s aides to change the bed linens which had been soiled when the patient vomited. About a half hour after the nurse left the room the nurse’s aides reported the patient had "gone limp," and a code was called. The code team was not able to revive the patient from cardiac arrest. She went to the intensive care unit in a coma. She lingered seventy days and then died.

   In the family’s lawsuit, the jury awarded substantial damages and apportioned fault 70% to the nurse and 30% to the physician. The Court of Appeal of Louisiana ruled this was a fair result.

   The court’s decision was based on the general principle that it is a nurse’s responsibility in caring for a patient to appreciate the potential for an adverse drug reaction and to perceive when one is actually taking place. Bradycardia is a recognized adverse side effect of Tensilon. The patient was obviously experiencing bradycardia when the nurse left the room. The patient’s nausea had not fully subsided, which was additional evidence an adverse drug reaction was still under way.

   The nurse (as well as the physician) should have known that Phenergan can potentiate the effects of other medications, according to the court, that is, that it can compound the cardiac depressive effects of another medication.

   The nurse should have stayed with the patient and taken frequent vital signs, the court believed. She should have appreciated that atropine would be indicated to reverse the cholinergic effects of Tensilon. She should have notified the physician that the patient was having an adverse reaction, and called a code at once when the patient arrested.

   The jury also heard evidence at trial from an handwriting expert that the nurse’s charting of the patient’s pulse rate at "58" had been manually changed to an "88" sometime after the fact, apparently to correspond to the pulse rate of 88 the nurse had charted just before the Tensilon test was started. It was not clear who attempted to alter the chart, but it clearly backfired.

   The court also permitted the jury to consider the warnings in the Physician’s Desk Reference as evidence for what a physician or a nurse is expected to know about the specific risks to be encountered with specific medications. Cagnolatti vs. Hightower, 692 So. 2d 1104 (La. App., 1996).

Legal Eagle Eye Newsletter for the Nursing Profession Home Page